The FDA is notifying health care professionals that drug interactions between atorvastatin (Lipitor), rosuvastatin (Crestor), and simvastatin (Zocor) and certain protease inhibitors for HIV or hepatitis C can potentially raise the blood levels of statins and increase the risk for myopathy, including rhabdomyolysis.
The labels for both the HIV protease inhibitors and the affected statins have been updated to contain consistent information about the drug-drug interactions.
These labels also have been updated to include dosing recommendations for those statins that may safely be co-administered with HIV or HCV protease inhibitors. Healthcare professionals should follow the recommendations in the prescribing information when prescribing HIV or hepatitis C protease inhibitors with statins.
The safety communication comes following labeling changes announced Tuesday, that added warnings about the potential for new onset diabetes and transient memory loss with statin use.
This article originally appeared on MPR